Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 213, NWS Shreveport, LA

May 21, 2011Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2011, 6:32 PM CDT for Columbia County, Union County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 6:32 PM CDT (23:32 UTC)
Expired
May 21, 2011, 7:15 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 111 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS54 KSHV 212332
SVRSHV
ARC027-139-220015-
/O.NEW.KSHV.SV.W.0213.110521T2332Z-110522T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
632 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  EASTERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 715 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EMERSON...OR 12 MILES SOUTHEAST OF
  MAGNOLIA...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ATLANTA...VILLAGE AND MOUNT HOLLY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3316 9277 3302 9311 3302 9319 3314 9329
      3338 9305 3338 9299
TIME...MOT...LOC 2332Z 234DEG 22KT 3313 9314

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT SAT MAY 21 2011

.DISCUSSION...
CLOSED UPPER LOW OVER SD APPARENT ON WV IMAGERY CONTINUES TO
SLOWLY PUSH EWD THIS AFTN. ATTENDANT DISTURBANCE/SHORTWAVE IN THE
BASE OF THE TROF ALSO VISIBLE OVER W TX. DRYLINE IS NOTED JUST TO
THE W OF THE I-35 CORRIDOR...WITH CONVECTION ALREADY INITIATING
ALONG IT. NWD-MOVING OUTFLOW BOUNDARY CONTINUES TO SUSTAIN SCT
TSTMS ACROSS NW LA AS WELL.

DRYLINE IS EXPECTED TO MAKE A PUSH EWD...AS THE SHORTWAVE OVER W
TX ROUNDS THE BASE OF THE TROF. MODELS...WITH THE EXCEPTION OF THE
NAM...INDICATE CONVECTION SHOULD BE ONGOING ACROSS E TX BY 00Z.
WITH 19Z LAPS CAPE SHOWING 2000-2500 J/KG OVER E TX...DEFINITELY
CANNOT RULE OUT SEVERE STORMS FOR THE LATE AFTN AND EVENING.
CONVECTION SHOULD SHIFT N OVERNIGHT ALONG A WARM FRONT...AS THE
DRYLINE RETREATS W...AND A SFC LOW BEGINS TO DEVELOP ACROSS THE
SRN PLAINS. THIS BOUNDARY WILL PROVIDE A FOCUS FOR SHOWERS AND
TSTMS ACROSS THE NRN AND WRN SECTIONS OF THE REGION THROUGH TUE.

UPPER TROF FINALLY EJECTS ON WED...MOVING ACROSS NRN AR BY LATE
WED/EARLY THU. MODELS SUGGEST CONTINUED RAINFALL ACROSS OK/AR IN
THE VC OF THE SFC LOW...AS WELL AS ALONG THE COLD FRONT AS IT MOVES
THROUGH DURING THU.

TEMP-WISE...NO REAL RELIEF FROM WARM AND HUMID CONDITIONS IS
EXPECTED UNTIL THE FRONT MOVES THROUGH DURING THE LATTER PART OF
THE WORK WEEK. /12/

&&

.AVIATION...
WIDELY SCTD CONVECTION ACROSS NRN LA STUBBORNLY HANGS THROUGH THIS
AFTERNOON ALONG AN APPARENT WEAK OUTFLOW BOUNDARY WITH DAYTIME
HEATING.  CURRENT CONVECTIVE TRENDS REMAIN TOO SMALL IN AREAL
COVERAGE TO MENTION TSRA IN 18Z TAFS.  CONDITIONS TO REMAIN VFR
THROUGH SUNDAY MORNING WITH PERHAPS A FEW WIDELY SCATTERED AREAS OF
MVFR CEILINGS IN SEASONALLY MOIST AIRMASS...BUT WILL NOT FORECAST IN
18Z TAFS AS WELL. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  89  71  88  71 /  30  20  20  20  10
MLU  70  91  70  89  69 /  20  20  10  10  10
DEQ  68  85  68  84  68 /  30  30  30  20  20
TXK  71  87  69  86  69 /  30  30  30  20  20
ELD  69  88  68  87  69 /  30  20  20  20  20
TYR  74  89  72  87  72 /  30  20  20  20  10
GGG  72  89  71  88  71 /  30  20  20  20  10
LFK  72  92  72  91  73 /  30  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/08
Hazardous weather outlook, May 21, 11:45 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT MAY 21 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-SABINE LA-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING BEGINNING OVER EAST TEXAS AND GRADUALLY WORKING EASTWARD...AND
SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN
THREAT WITH THESE STORMS...BUT DAMAGING WINDS AND ISOLATED TORNADOES
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING...ESPECIALLY ACROSS
AREAS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ013-014-018>022-221200-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1145 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS...POTENTIALLY STRONG...MAY DEVELOP AGAIN THIS
EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...SMALL HAIL
AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Special weather statement, May 21, 3:04 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CDT SAT MAY 21 2011

LAZ005-011>013-018-212100-
BIENVILLE-JACKSON-LINCOLN-NATCHITOCHES-RED RIVER-
304 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...NATCHITOCHES AND BIENVILLE...
IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING...

AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF COUSHATTA...OR
26 MILES NORTH OF NATCHITOCHES...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VIII.
Local storm report, May 21, 3:07 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 SW BELCHER            32.72N 93.87W
05/21/2011  E0.50 INCH       CADDO              LA   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL REPORTED.

&&

20
Special weather statement, May 21, 4:15 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
415 PM CDT SAT MAY 21 2011

LAZ001-TXZ126-138-212200-
CADDO-HARRISON-MARION-
415 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND MARION...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     BLANCHARD...MOORINGSPORT...OIL CITY...VIVIAN...KARNACK AND
     SMITHLAND...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF KARNACK...OR 9
MILES NORTHEAST OF MARSHALL...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 4:27 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT SAT MAY 21 2011

LAZ002>004-212215-
BOSSIER-CLAIBORNE-WEBSTER-
427 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     COTTON VALLEY...HAUGHTON AND HOMER...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HAUGHTON...OR 8
MILES NORTHEAST OF BOSSIER CITY...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 5:37 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CDT SAT MAY 21 2011

ARZ072-LAZ002>004-212345-
BOSSIER-CLAIBORNE-COLUMBIA-WEBSTER-
537 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...EMERSON...WELCOME...COTTON VALLEY...CULLEN...
     HAYNESVILLE...HOMER...PLAIN DEALING...SAREPTA...SHONGALOO AND
     SPRINGHILL...

AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PLAIN DEALING...OR 14 MILES
SOUTHWEST OF SPRINGHILL...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, May 21, 5:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT SAT MAY 21 2011

ARZ070-071-LAZ001-002-TXZ112-126-212345-
BOSSIER-CADDO-CASS-LAFAYETTE-MARION-MILLER-
550 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     LAFAYETTE AND MILLER...
IN NORTHEAST TEXAS...
     MARION AND CASS...
IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DODDRIDGE...RAVANNA...BELCHER...GILLIAM...HOSSTON...IDA...
     MOORINGSPORT...OIL CITY...PLAIN DEALING...RODESSA...VIVIAN...
     MCLEOD AND SMITHLAND...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR OIL CITY...OR 21 MILES NORTHWEST
OF SHREVEPORT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:40 PM CDTSevere Thunderstorm WarningSHVMiller35 min
May 20, 8:06 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Sevier39 min
May 20, 8:32 PM CDTSevere Thunderstorm WarningSHVLittle River, Miller43 min
May 20, 9:28 PM CDTAreal Flood AdvisorySHVHempstead, Little River, Miller3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.